A mother says that she has suffered from a damaged liver after taking a controversial contraceptive pill.
Laura Hutchinson, 27, of Nottinghamshire, switched to Rigevidon in September 2018 after spending years using a contraceptive injection called Depo-Provera.
After a month using the pill, her skin was so itchy her body was ‘covered in scabs’, her eyes became yellow and she felt feverish.
‘Mystified’ doctors tried to figure out what was causing her symptoms, before a liver biopsy in November confirmed her organ was damaged.
Ms Hutchinson spent 11 days in hospital. Allegedly, the biopsy results showed that Rigevidon could be to blame, adding to the growing claims from women the controversial pill is a health hazard.
Laura Hutchinson, 27, of Nottinghamshire, switched to Rigevidon in September 2018 after spending years using a contraceptive injection
Ms Hutchinson, who is now out of hospital, said: ‘The doctor told me that these problems had been down to the Rigevidon pills I had taken’, she said.
‘I was also told that this has caused damage to my liver and it will not be fully recovered by the end of this year.’
The mother-of-one, who has been unable to work for four months, switched to the contraceptive pill after years using injections.
She believed the protection would wear off quicker than the injections when she planned to have another child with her partner of six years in the future.
After taking a month’s worth of the pills, Ms Hutchinson’s skin started to become very itchy in October.
She was advised by her GP to urgently go to Bassetlaw Hospital in Worksop for a blood test.
DOES THE CONTRACEPTIVE PILL INCREASE A WOMEN’S RISK FOR DEPRESSION?
Hormonal birth control does not increase women’s risk of depression, research suggested in February 2017.
Contrary to popular belief, contraceptive pills, implants or injections do not make women more likely to suffer from the mental-health condition, a study found.
Lead author Dr Brett Worly from Ohio State University, said: ‘Depression is a concern for a lot of women when they’re starting hormonal contraception.
‘Based on our findings, this side effect shouldn’t be a concern for most women, and they should feel comfortable knowing they’re making a safe choice.’
The researchers blame platforms such as social media for making contraception complications seem more common than they are.
But a different study, published in April 2017, found that the pill can indeed trigger mood swings and fatigue.
A team of British and Swedish researchers also found that the contraceptive can lower energy levels, but found no links to depression.
Professor Niklas Zethraeus, of the Karolinska Institute in Sweden, said more doctors should be aware of the risks before dishing them out.
After several tests, doctors were dumbfounded – but Ms Hutchinson suspected that there may be something wrong with her liver.
Hospital staff continued to send her for rigorous blood tests as her symptoms got worse over the month.
Ms Hutchinson noticed her urine starting to get very dark and began showing jaundice-like symptoms, which include abdominal pain and fatigue, and even the whites of her eyes started to go yellow.
The concerned mother then suspected that it may have been cirrhosis of the liver, normally caused by long-term damage by alcohol or hepatitis B, hepatitis C, and non-alcoholic fatty liver disease.
But she was reassured by hospital staff that it wasn’t.
Her symptoms grew worse as she began to make herself bleed from extensive scratching of her skin.
‘By this point, I had taken a lot of days off work and I still didn’t know what I was coming down with,’ Ms Hutchinson said.
‘I then started feeling very feverish and weak, but the doctor did not understand what was going on.
‘They started testing for hepatitis and other things – they even tested to see if I was actually pregnant as well.
‘It was very frustrating, and I kept demanding answers but the doctors said it was a complete mystery.’
It was revealed that Ms Hutchinson had high levels of bilirubin – a yellow pigment in the blood which is processed by the liver.
Any condition that affects the function of the liver, and its ability to remove bilirubin from the blood, can cause bilirubin to build up.
The common symptoms of liver dysfunction include jaundice, dark urine and itchy skin. Ms Hutchinson’s bilirubin levels reached a high of 245.
Doctors told Ms Hutchinson that the healthy levels are in the 20s, and so they sent her for a liver biopsy in mid-November 2018.
‘Even after the procedure, I was still continuing to get more and more sick,’ Ms Hutchinson said.
‘I was also on three or four different kinds of medication and had so many scabs all over my body.’
After a month using the pill, Ms Hutchinson began to get itchy skin, followed by jaundice-like symptoms – even the whites of her eyes started to go yellow
Ms Hutchinson was given a liver biopsy in November. Doctors said that ‘liver damage’ had been caused by Rigevidon, Ms Hutchinson claimed
She added: ‘By the 11th day on the ward, I pleaded with the nurse to let me go home as I couldn’t bear the stress any longer.’
Ms Hutchinson said that her bilirubin levels have gone down as a result of the liver biopsy, but they continued to be at a high level of 45.
During her time in hospital, Ms Hutchinson claims she was informed the results of the biopsy showed Rigevidon had caused her symptoms.
‘This has made me think twice about going on to any contraceptive pill as I am led to believe that anything could be very dangerous,’ Ms Hutchinson said.
‘Women need to be aware that these side effects exist and that awareness does continue to grow – there is even a petition that has went online to stop the NHS from providing it.’
Ms Hutchinson is continuing to go for blood tests on a regular basis and is now getting out to do more day-to-day activities, hoping to go back to work soon.
In 2016, a petition named ‘remove the contraceptive pill Rigvedon from the NHS’ appeared on change.org, receiving 27,000 signatures before closing.
Another, which was launched in June 2018 by a woman who claims she almost lost her life due to the pill, is still open and supported by many other women.
There are some risks associated with using the combined contraceptive pill.
However, according to the NHS, these risks are small and, for most women, the benefits of the pill outweigh any concerns.
The Rigevidon pills are developed by a Hungarian pharmaceutical company called Gedeon Richter Plc.
The company says that they will be investigating Ms Hutchinson’s case.
A spokesperson for Gedeon Richter Plc said: ‘Many different causes might lead to liver injury – i.e. other medications, viral infection or underlying medical conditions of the liver.
‘Therefore in the current case, based on the very limited information available, the causal relationship between levonorgestrel-containing contraceptive product and the liver injury is not assessable, drawing any conclusion regarding the product would be premature.’
Rigevidon coated tablet is a combined oral contraceptive (COC) pill which contains 150 micrograms levonorgestrel (a progestogen) and 30 micrograms ethinylestradiol (an oestrogen).
Levonorgestrel-containing contraceptive products have been globally available for more than 20 years, used by millions of women.
The spokesperson added: ‘Liver function disturbances are rare side effects concerning the whole drug class of hormonal contraceptives and oestrogens.
‘To provide adequate information to the patients, the best way is a comprehensive consultation between the doctor and the patient prior to prescription, involving risks and benefits of the oral contraceptive pill.’